1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. chillinwill
    Although exercise is good for your health, extreme exercise may be physically addicting. Rats given a drug that produces withdrawal in heroin addicts went into withdrawal after running excessively in exercise wheels, according to new research. Rats that ran the hardest had the most severe withdrawal symptoms.

    The scientists who conducted the study reason that if excessive exercise is addicting, then maybe, to feel good, addicts could take moderate exercise instead of drugs. The findings also shed light on the potentially fatal eating disorder called anorexia athletica, in which exercise undertaken to shed pounds becomes as compulsive as taking drugs, resulting in even greater weight loss.

    "Excessive running shares similarities with drug-taking behavior," the researchers wrote in the August issue of Behavioral Neuroscience, published by the American Psychological Association.

    For those looking for an excuse to hit the couch, however, this study looked at excessive, not moderate, exercise. "As with food intake and other parts of life, moderation seems to be the key. Exercise, as long as it doesn't interfere with other aspects of one's life, is a good thing with respect to both physical and mental health," said lead author Robin Kanarek, PhD, of Tufts University.

    For several weeks, 44 male and 40 female rats were allowed to either run in exercise wheels or remain inactive. To simulate anorexia athletica, the researchers divided the active and inactive rats into groups whose members were either given food for one hour a day or around the clock. Rats in all four groups were then given naloxone, a medicine for heroin overdose that produces immediate withdrawal symptoms.

    Active and inactive rats responded very differently to naloxone, which was given in proportion to their weight. The active rats showed withdrawal symptoms like those seen in narcotics addicts: trembling, writhing, teeth chattering, and drooping eyelids.

    The active rats who had access to food for only one hour a day both ran the most and displayed the most severe withdrawal symptoms. Like people with anorexia athletica, they ran so much that they lost significant amounts of weight. Additionally, the more a given rat had run, the worse its withdrawal symptoms after naloxone. In contrast, regardless of how much they ate, inactive rats responded very little to the drug.

    Because of the way the active rats responded to naloxone, they seemed to have undergone the same changes in the brain's reward system as rats addicted to drugs. "Exercise, like drugs of abuse, leads to the release of neurotransmitters such as endorphins and dopamine, which are involved with a sense of reward," noted Kanarek.

    Insights into behaviors that trigger the release of the brain's "reward" chemicals may lead to addiction treatments that incorporate moderate exercise, according to the researchers. The findings also suggest that active rats given limited food may make a good experimental model for studying and developing treatments for anorexia athletica, added Kanarek.

    Because rats and humans share many nervous-system traits, researchers frequently carry laboratory findings like these out into the real world.

    August 18, 2009
    Science Daily
    http://www.sciencedaily.com/releases/2009/08/090817143600.htm

Comments

  1. Trouble with Harry
    I suffer from severe Ankylosing Spondylitis and a cervical fusion and I love running which is the only thing outside of my family that gives me happiness and peace. I take meds that are prescribed to me legally and I never overdue how much I take to run. It's the only time I can have a pain free day while enjoying running. I registered on this site because I want to learn if what I'm doing will one day have a severe negative effect on me or not one day. Yes, I realize that when I take as much as I do to run I'm pain free for the moment. I won't take the same amount on non exercising days because I want to save them for running. Even when I :(don't run I still wake up the next morning as stiff and sore as if I did run because of the Ankylosing Spondylitis. I have to admit I do get some severe depression from the pain. I have no more drive except to run. I also get infused for the Ankylosing Spondylitis with Remicade every 5 weeks. Look I'm no genius when it comes to taking medicine because at this point I just don't care if I drop dead of a heart attack or not. All you have to do is research Ankylosing Spondylitis to know I'm a chronic pain sufferer. Even Social Security approved me the 1st time applying in 6 weeks and waved the 5 month waiting period even though I had been working up to then full time because the case worker said she never had a case study like mine. So, I have been taking 2 oxycodone's, 2 hydrocodone's and at times 1 or 2 adderall's combined for over 2 years now when running and have never had a problem. Again all legal scripts and I have discussed this with my Psychiatrist who tells me not to do it but also realizes I'm going to do it. I don't tell my other 2 Dr.'s what I'm doing although my Rheumatologist knows it I'm sure. The reason I run is to lose weight. I have gone from 265 lbs. to 210 in two years. I average about 100 miles or more a month...no sh*t. The day I have to stop will be the day I hope the good Lord takes me home. That's how passionate I am about running. The reason I'm posting this is I want to know as much about myself and why I do this. Sometimes people like yourselves reading this will offer great opinions as to why I do this. I also want to know about combining these medicines and the side effects that could occur. I'm just looking for advice, wisdom and knowledge from others. The days I taper off the meds when not running are more brutal than one can imagine. The stiffness and soreness is magnified. When my Dr.'s fused me in 1995 they didn't fuse C-7 which is now giving me more problems than I had in 94-95 prior to my fusion. C-7 damage occurs because eventually fusions break down or fall down putting pressure on lower vertebrae. So now my right shoulder when on light doses of oxy and hydro is so painful and throbbing with tons of spasms. The only relief is taking 2 oxy or 3 hydro. So this is my life and I'm hoping I can better understand all of what I'm doing. I have never broken any laws and don't laugh but an evangelical Christian. I'm seeking answers, advice and suggestions all legal moral and ethical of course. I am very sorry for the long message. If anyone can give me honest advice or suggestions I truly would appreciate it. God bless all of you especially ones in pain like myself. Thank you.
To make a comment simply sign up and become a member!